Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke





.......................

.......................


Publications [#363765] of David A. Smith

Papers Published

  1. Smith, DA, THE JEWISHNESS OF LUKE-ACTS: LOCATING LUKAN CHRISTIANITY AMIDST THE PARTING OF THE WAYS, The Journal of Theological Studies, vol. 72 no. 2 (October, 2021), pp. 738-768 [doi]
    (last updated on 2022/09/24)

    Abstract:
    This article surveys historic and recent contributions to the study of the situation of Luke-Acts and the so-called 'parting of the ways' between Judaism and Christianity to advance the thesis that these two avenues of inquiry, which have generally been pursued independently, need to be studied in tandem. The article considers stylistic and theological features of Luke-Acts to argue that this corpus was written either by a Hellenistic Jewish Christian or else a Gentile Godfearer whose entrance into the Christian community was mediated heavily by an attachment to synagogue life. The article further argues that the Luke's portrayal of Jews suggests that the author writes from a context in which the mission to the Jews is ongoing and with a rhetorical aim to persuade non-Christian Jews, either directly among a Jewish readership or indirectly by inculcating a posture of missionary appeal among Christian readers. Finally, the article argues that the Gentile mission in Acts is narrated with a view toward assuaging Jewish-Christian concerns. Taken together, these arguments propose a complex setting for Luke-Acts within a Jewish and Christian cultural milieu and suggest that the Lukan corpus remains an important textual field for research into early Jewish-Christian relations.

 

dept@math.duke.edu
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320